Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 69, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 26, 2011, 5:05 PM EDT for 4 counties in New York. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2011, 5:05 PM EDT (21:05 UTC)
- Expired
- May 26, 2011, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:10 PM EDT | HAIL 1 | Tully, NY | |
| May 26, 5:11 PM EDT | HAIL 0.88 | Tully, NY | |
| May 26, 5:17 PM EDT | HAIL 1.75 | Tully, NY | ALSO 1.00 INCH DIAMETER HAIL REPORTED |
| May 26, 5:19 PM EDT | HAIL 0.75 | Pompey, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:16 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
745
WUUS51 KBGM 262105
SVRBGM
NYC011-023-067-109-262145-
/O.NEW.KBGM.SV.W.0069.110526T2105Z-110526T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
505 PM EDT THU MAY 26 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAYUGA COUNTY IN CENTRAL NEW YORK...
NORTHWESTERN CORTLAND COUNTY IN CENTRAL NEW YORK...
ONONDAGA COUNTY IN CENTRAL NEW YORK...
NORTH CENTRAL TOMPKINS COUNTY IN CENTRAL NEW YORK...
* UNTIL 545 PM EDT.
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LOCKE...AND MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MORAVIA BY 510 PM EDT...
MONTVILLE BY 512 PM EDT...
SEMPRONIUS BY 518 PM EDT...
KELLOGGSVILLE BY 520 PM EDT...
SCOTT BY 522 PM EDT...
OTISCO BY 534 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4301 7591 4296 7590 4253 7645 4263 7659
4317 7613
TIME...MOT...LOC 2105Z 225DEG 33KT 4264 7641
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:10 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 26, 2:10 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 210 PM EDT THU MAY 26 2011 .SYNOPSIS... WINDS FROM THE SOUTHWEST WILL CONTINUE TO BRING IN WARM MOIST AIR TO THE REGION. SCATTERED THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON AND INTO TONIGHT AND SOME OF THESE STORMS MAY BECOME SEVERE. AS A STORM SYTEM OVER THE MIDWEST MOVES CLOSER FRIDAY...MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE UNTIL THE FRONT MOVES THROUGH ON SATURDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 2 PM...OUR AREA CONTINUES TO DESTABILIZE WITH MU CAPES NEARING 3000 J/KG. FORTUNATTELY THERE IS NOT A STRONG FORCING MECHANISM TO ORGANIZE THE STORMS. STILL ISOLATED CELLS ARE EXPECTED TO DEVELOP OVER THE NEXT COUPLE HOURS. GOOD CU FIELD IS FORMING ON THE SATELLITE PX AND RADAR HAS STORM CELLS DEVELOPING ALONG THE SOUTHERN LAKE ONTARIO SHORE NORTHWEST OF SYR. GIVEN A GOOD SHEAR ENVIRONMENT AS WELL AS THE CAPE... THERE IS THE POTENTIAL FOR SOME STORMS TO ROTATE AND BECOME SUPERCELLS PRODUCING ISOLATED LARGE HAIL...DAMAGING WIND OR ISOLATED TORNADOES. HENCE A TORNADO WATCH IS BEING ISSUED SHORTLY. HIGH RES MODELS SEEM TO INDICATE AFTER A BATCH OF CONVECTION LATE THIS AFTERNOON AND EVENING THAT ANOTHER SHORT-WAVE MAY BRING ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS THROUGH AFTER MIDNIGHT TONIGHT. FRIDAY...MORE SHOWERS AND TSTMS WITH AN ALMOST SIMILAR SITUATION. THE UPPER LOW OVER THE MID WEST EDGES EAST WITH A NEARLY STATIONARY FRONT ACROSS LAKE ONTARIO AND ERIE. THERE IS AGAIN A SLIGHT RISK FOR SEVERE. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... FRIDAY NIGHT INTO SATURDAY THE FRONT OVER THE GREAT LAKES WILL SLOWLY SLIDE SOUTHEAST INTO CENTRAL NY AND PA. CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE AS THE LONG WAVE TROUGH REMAINS OVER THE MIDWEST WITH SHORT-WAVES MOVING ACROSS THE AREA IN THE SOUTHWEST FLOW. BY SUNDAY THE FRONT WILL BE STRUNG MORE E-W ACROSS CENTRAL NY WITH A CONTINUED CHANCE FOR CONVECTION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. SUNDAY NIGHT THROUGH TUESDAY, A STRONG UPPER LEVEL RIDGE WILL EXIST ACROSS THE EASTERN UNITED STATES WITH SURFACE HIGH PRESSURE IN THE MID ATLANTIC REGION. THIS WILL RESULT IN A WARM SOUTH/SOUTHWEST FLOW WITH PARTLY TO MAINLY CLEAR SKIES ALONG WITH MAX TEMPS RANGING FROM THE MID 80S TO LOWER 90S. TUESDAY NIGHT THROUGH WEDNESDAY, SFC LOW PRES WILL MOVE ACROSS EASTERN CANADA AND DRAG A COLD FRONT THROUGH THE AREA WEDNESDAY MORNING. WILL ADVERTISE LOW CHC POPS FOR SHRA/TSRA ON WEDNESDAY WITH FRONTAL PASSAGE. MAX TEMPS WILL RANGE FROM THE UPPER 70S TO LOWER 80S. WEDNESDAY NIGHT THROUGH THURSDAY, STRONG COLD AIR ADVECTION ALONG WITH SFC HIGH PRES BUILDING SOUTH FROM THE UPPER GREAT LAKES WILL RESULT IN A SIGNIFICANT AIRMASS CHANGE WITH HIGHS ONLY IN THE LOWER 70S ON THURSDAY. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ATMOSPHERE THIS AFTERNOON MODERATELY TO EXTREMELY UNSTABLE BUT LACK OF SIGNIFICANT TRIGGER HAS RESULTED IN ONLY ISOLATED ACTIVITY SO FAR. LATER THIS AFTERNOON THROUGH EARLY EVENING WEAK TROFS MOVING THROUGH REGION MAY DEVELOP MORE ORGANIZED ACTIVITY. FOR THIS REASON INCLUDED FOUR HOUR TEMPO GROUPS LATE AFTERNOON THROUGH EARLY EVENING AT ALL TERMINALS FOR MVFR HEAVY SHOWERS WITH CB IN CLOUD GROUP TO IMPLY POTENTIAL FOR THUNDERSTORMS. OVERNIGHT, HAZE AND MIST WILL PRODUCE MVFR CONDITIONS ESPECIALLY AFTER 06Z. AFTER 13Z, CONDITIONS WILL RETURN TO VFR THROUGH 18Z. DURING THE AFTERNOON/EVENING MORE WIDESPREAD SHOWERS/THUNDERSTORMS ARE EXPECTED WITH MVFR CONDITIONS. SOUTHWEST WINDS AT 10 KNOTS GUSTING TO 20 KNOTS BECOMING LIGHT AND VARIABLE THIS EVENING. SOUTHWEST WIND AROUND 5 KNOTS ON FRIDAY. OUTLOOK... FRIDAY NIGHT THROUGH SATURDAY...MVFR IN PRIMARILY AFTN SHRA/TSRA. SUNDAY THROUGH TUESDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...BMW NEAR TERM...BMW SHORT TERM...BMW LONG TERM...RRM AVIATION...RRM
Hazardous weather outlook, May 26, 2:28 PM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 228 PM EDT THU MAY 26 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-271830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 228 PM EDT THU MAY 26 2011 ...TORNADO WATCH 382 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH SATURDAY. SOME STORMS MAY BECOME SEVERE BOTH FRIDAY AND SATURDAY AFTERNOONS WITH LARGE HAIL AND DAMAGING WINDS REMAINING THE PRIMARY TREATS. LOCALIZED HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE. STAY TUNED TO LATER FORECASTS AND STATEMENTS REGARDING THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 26, 3:54 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
354 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL PINE CITY 42.03N 76.87W
05/26/2011 E0.75 INCH CHEMUNG NY PUBLIC
&&
MJNSpecial weather statement, May 26, 4:33 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT THU MAY 26 2011
NYZ024-055-PAZ038-262100-
BRADFORD PA-CHEMUNG NY-TIOGA NY-
433 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORM WILL AFFECT CHEMUNG...NORTHWESTERN BRADFORD
AND WEST CENTRAL TIOGA COUNTIES...
* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
GILLETT...AND MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
MOSHERVILLE AND SEELY CREEK AT 445 PM EDT...
SOUTHPORT AND WELLSBURG AT 450 PM EDT...
LOWMAN AND ELMIRA AT 455 PM EDT...
BREESPORT AND ERIN AT 500 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4226 7673 4225 7672 4225 7668 4224 7668
4224 7662 4215 7647 4178 7690 4180 7692
4200 7694 4200 7697 4202 7697
RRMSpecial weather statement, May 26, 4:33 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT THU MAY 26 2011
NYZ036-044-045-262115-
CHENANGO NY-CORTLAND NY-MADISON NY-
433 PM EDT THU MAY 26 2011
...STRONG THUNDERSTORM WILL AFFECT CORTLAND...MADISON AND
NORTHWESTERN CHENANGO COUNTIES...
* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR MCGRAW...
AND MOVING NORTHEAST AT 45 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
TRUXTON AT 440 PM EDT...
TRIPOLI AND UNION VALLEY AT 445 PM EDT...
DERUYTER AND CUYLER AT 450 PM EDT...
SHEDS AND GEORGETOWN AT 500 PM EDT...
ERIEVILLE AND LEBANON AT 505 PM EDT...
WEST EATON AND EATON AT 510 PM EDT...
MORRISVILLE AND PECKSPORT AT 515 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4304 7560 4304 7555 4294 7554 4294 7545
4287 7544 4287 7540 4247 7607 4260 7623
4280 7597 4279 7589 4285 7590 4306 7561
NCFUSERLocal storm report, May 26, 4:57 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
457 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL PINE CITY 42.03N 76.87W
05/26/2011 E1.00 INCH CHEMUNG NY PUBLIC
&&
MJNLocal storm report, May 26, 4:58 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
458 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL ELMIRA 42.09N 76.81W
05/26/2011 M1.25 INCH CHEMUNG NY TRAINED SPOTTER
&&
MJNLocal storm report, May 26, 5:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
501 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG ELMIRA 42.09N 76.81W
05/26/2011 CHEMUNG NY PUBLIC
NUMEROUS TREE LIMBS DOWN DUE TO THUNDERSTORM WIND IN NW
ELMIRA
&&
MJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:54 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 36 min |
| May 26, 12:25 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 35 min |
| May 26, 12:26 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Yates | 34 min |
| May 26, 12:32 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Seneca, Steuben, Tioga, Tompkins and 1 more | 43 min |
| May 26, 1:12 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 63 min |
| May 26, 1:20 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Chenango, Cortland, Schuyler, Seneca and 2 more | 55 min |
| May 26, 1:30 AM EDT | Special Weather Statement | BGM | Onondaga | 30 min |
| May 26, 1:50 AM EDT | Special Weather Statement | BGM | Cortland, Madison, Onondaga | 25 min |
| May 26, 2:19 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Delaware, Madison, Oneida and 1 more | 53 min |
| May 26, 3:08 PM EDT | Special Weather Statement | BGM | Cayuga | 52 min |
| May 26, 3:52 PM EDT | Special Weather Statement | BGM | Chemung | 38 min |
| May 26, 4:33 PM EDT | Special Weather Statement | BGM | Chemung | 27 min |
| May 26, 4:43 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Cortland, Schuyler, Steuben, Tioga, Tompkins | 62 min |
| May 26, 4:50 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Madison, Onondaga, Tompkins | 55 min |
| May 26, 4:51 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 39 min |
| May 26, 4:58 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego, Sullivan | 62 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chemung, Tioga | 55 min |
| May 26, 5:33 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 57 min |
| May 26, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 48 min |
| May 26, 5:58 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 62 min |
| May 26, 6:00 PM EDT | Tornado Warning | BGM | Delaware | 30 min |
| May 26, 6:15 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 17 min |
| May 26, 6:41 PM EDT | Special Weather Statement | BGM | Madison | 64 min |
| May 26, 7:03 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 57 min |
| May 26, 7:08 PM EDT | Special Weather Statement | BGM | Tioga | 52 min |
| May 26, 7:17 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 43 min |
| May 26, 7:21 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tioga | 24 min |
| May 26, 7:50 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 40 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.